Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 52, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 4, 2003, 7:20 PM CDT for Dallas County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 7:20 PM CDT (00:20 UTC)
- Expired
- May 4, 2003, 7:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Dallas County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
541 WUUS53 KDMX 050020 SVRDMX IAC049-050045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 721 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DALLAS COUNTY IN CENTRAL IOWA * UNTIL 745 PM CDT * AT 717 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DE SOTO...OR ABOUT 25 MILES WEST OF DES MOINES...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR DE SOTO AROUND 725 PM... NEAR VAN METER AROUND 730 PM AND NEAR WAUKEE AROUND 740 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4151 9415 4148 9395 4153 9382 4186 9386 $$ MS/COGIL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:10 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, May 4, 2:10 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 210 PM CDT SUN MAY 4 2003 WL BE ISSUING A FLOOD WATCH FOR THE WESTERN TWO-THIRDS OF THE CWA THROUGH THIS EVENING AS REPORTS INDICATE CREEKS AT OR NEAR BANKFULL. ALTHOUGH NEXT CONVECTION MAY MOVE QUICKER...ESPECIALLY IN THE SOUTH...WL NOT TAKE MUCH TO PUSH THINGS OVER. ALSO WORRIED DEF ZONE PCPN MAY BECOME ESTABLISHED IN WEST CENTRAL TO NORTH CENTRAL WHERE 1-2 INCHES HAS ALREADY FALLEN. .DSM...NONE COGIL
Hazardous weather outlook, May 4, 1:45 PM CDT, 5 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 145 PM CDT SUN MAY 4 2003 ...SEVERE STORMS LIKELY ACROSS SOUTHERN PORTIONS OF IOWA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE ALONG AND NORTH OF INTERSTATE 80 THIS AFTERNOON WITH MODERATE TO HEAVY RAIN. SOME MARGINALLY SEVERE HAIL MAY ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST. GUSTY WINDS UP TO 50 MPH MAY ALSO BE PRESENT WITH THESE STORMS. HOWEVER... THE MAIN THREAT EXISTS WITH THUNDERSTORMS EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS NEBRASKA AND KANSAS. THESE STORMS WILL RAPIDLY BECOME SEVERE AS THEY MOVE NORTHEAST TOWARD SOUTHERN IOWA. THEY ARE EXPECTED TO PUSH INTO THE SOUTHERN PORTION OF THE STATE BY LATE AFTERNOON AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED STRONG TORNADOES. THE MAIN THREAT WILL BE ALONG AND SOUTH OF HIGHWAY 34 FROM CORNING TO OTTUMWA. FARTHER NORTH...THE THREAT FOR TORNADOES IS NOT AS GREAT...HOWEVER LARGE HAIL AND DAMAGING WINDS ARE STILL POSSIBLE. THE THREAT WILL CONTINUE INTO THE EVENING HOURS WITH THE HIGHEST RISK AREA REMAINING ACROSS SOUTHERN IOWA. MORE HEAVY RAINFALL MAY ALSO OCCUR ACROSS PORTIONS OF CENTRAL AND NORTHERN IOWA WITH AN ADDITIONAL INCH OR TWO OF RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT. SEVERE WEATHER MAY AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS SOUTHERN IOWA THIS AFTERNOON INTO THIS EVENING. SPOTTER ACTIVATION IS ALSO LIKELY IN CENTRAL TO NORTHERN IOWA...HOWEVER THIS RISK FOR SEVERE WEATHER DIMINISHES FARTHER NORTH. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
In the hours before
Local storm report, May 4, 6:14 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0614 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM 3 W ATLANTIC IA 0.88 IN HAIL
05/04/03 CASS REPORTED BY TRAINED
SPOTTER.
0535 PM 1 SW GRISWOLD IA 1.00 IN HAIL
05/04/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0557 PM WIOTA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY TRAINED
SPOTTER.
0609 PM MASSENA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.
MRLocal storm report, May 4, 6:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0638 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0613 PM W MASSENA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY TRAINED
SPOTTER.
0619 PM MASSENA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0607 PM 4 S CUMBERLAND IA 0.88 IN HAIL
05/04/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0600 PM WIOTA IA 0.75 IN HAIL
05/04/03 CASS
0600 PM 4 S CUMBERLAND IA 0.88 IN HAIL
05/04/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.
0610 PM MASSENA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY TRAINED
SPOTTER.
0620 PM MASSENA IA 0.75 IN HAIL
05/04/03 CASS REPORTED BY TRAINED
SPOTTER.
MRLocal storm report, May 4, 6:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0642 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM CORNING IA 60 MPH TSTORM WIND
05/04/03 ADAMS REPORTED BY TRAINED
SPOTTER.
MRLocal storm report, May 4, 6:45 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0645 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0631 PM LEIGHTON IA 0.75 IN HAIL
05/04/03 MAHASKA REPORTED BY STORM CHASER.
MRLocal storm report, May 4, 6:51 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0651 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 3 W BRIDGEWATER IA 1.75 IN HAIL
05/04/03 CASS
JOHNSONLocal storm report, May 4, 7:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0719 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 8 SW EARLHAM IA 0.88 IN HAIL
05/04/03 MADISON
0714 PM MACKSBURG IA 0.88 IN HAIL
05/04/03 MADISON
JOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:04 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 56 min |
| May 4, 7:12 PM CDT | Severe Thunderstorm Warning | DMX | Union | 48 min |
| May 4, 7:56 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.